Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

OK Lyrica sucks!

athleteathlete Posts: 60
edited 06/11/2012 - 8:34 AM in Back Surgery and Neck Surgery
So, I must admit I'm somewhat skeptical when people attribute all of their weight gain to a particular medication. But, I have to admit unequivocally that Lyrica causes weight gain. I've gained 8+ lbs. in 4 weeks (152 to 160lbs+). I can't possibly blame myself for more than 1/2 (a stretch) of that since while I am less active than usual I am still active and not eating much. So I'll take the extra pain as I taper off Lyrica- Not willing to put up with the weight gain. Evil drug since it does work well for my sciatica.



  • I understand what you mean. The lyrica can add to weight gain, it says so on the prescription info page. But it does help with my pain levels so I keep taking it. Does your doctor agree that you should stop taking it? There are safe ways to stop taking it. It is a controlled substance and needs to be gradually taken away. fyi
    2005-ACDF with Corpectomy at C3-C-5.
    2006-L4-L5 diskectomy.
    2009-Cervical laminectomy at C3.
    Steroid injections series x 4.
  • I gained 20 pounds and also had bad short term memory issues as well as concentration issues. Made me about stupid. Didn't help my nerve pain at all. I was on it about 10 months and eventually weaned myself from it. In my book, "Lyrica sucks" doesn't even begin...
  • I only gained a few pounds and found that Lyrica gave me more muscle aches and like I had blocked sinuses and a heavy head, so I took myself off it. It only helped my nerve pain initially. Not a nice drug for me but it does help a lot of people.


    XLIF L2-4 20.8.15
    ALIF L4/5 2009
    Laminectomy/discectomy L4/5 2008
  • It made me feel like I had the worse hangover of my life every morning after taking it.

    Several Epidurals, L4-S1 360 ALIF, Numerous Facet Joint Injections, RFA x2
  • I think it is the height of irony that a medicine that is designed to help with nerve pain has muscle pain as a major side-effect.

    Unfortunately, that whole class of drugs are known to cause weight gain. I gained 8 pounds in 8 days...actually almost before I realized what was going on. Luckily I caught on -- before I turned into a blimp, which might have been worth it if it had helped my nerve pain. But, alas, it did not. :S
  • dilaurodilauro ConnecticutPosts: 9,859
    in that my short term memory is completely shot.
    My long term memory is fine. I've discussed this with several doctors and in fact one whats to run some neurological tests to see whats going on.
    I call it short term memory, the doctor calls it short term memory, my wife calls it selected hearing.
    I guess thats because she gets tired of me saying
    "I forgot, I dont Remember"
    That is for a couple of years on Lyrica and now on Neurontin. The weight gain has been about 15 pounds, but the biggest problem for me is that it almost seems impossible to shed those extra pounds.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • The first day I thought Lyrica was great - I felt like the whole surface of my body got "novacaine'd". Like I was wrapped in wool. I thought wow - this would be fantastic for the people I knew who had Shingles and my Fibromyalgia friend. This was in 2006 before anyone had heard of it.

    I only had 3 hotspots of pain left; my back, my ankle and my shoulder - all deep bad pain spots.

    By the second day I had no brain. I kept trying to take it for the next 2 weeks, but the foggy-brain stuff was too intense and the pain relief wasn't as fantastic after that first day.

    Hey, at least I didn't get sick to my stomach on it!
  • Sounds like a lot of similar experiences. The brain fog stuff seemed to go away after a week for me.It did help with my sciatica dramatically by day 3-4. I don't typically weigh myself (never had to since I biked so much I could eat whatever I wanted in the past) but it felt like I was putting on a few lbs. so I checked-good thing. Now, I'm not complaining about being overweight- I'm male 5'9 -but, for bicycle racing, weight makes a huge difference anytime the road turns uphill. I lost 40 lbs. became superfit and much happier 4-5 years ago when I began really pushing myself physically thru biking. I refuse to go back 5 years. I am tapering slowly off Lyrica. It is NOT safe to go cold turkey. I'm also now dieting-just what I need-Friggin Lyrica.
  • I don't remember Lyrica affecting my memory. Maybe it affected it so much, I just can't remember it.
    But, the Neurontin is a different story. I refer to it as my "Swiss cheese brain". It's frustrating because I can go into a room to get something, & forget what I went to get. But, as much as Lyrica helped my fibromyalgia, I gained 30 lbs. that I can't get rid of. I haven't noticed the weight gain with Neurontin, but I have noticed swelling in my ankles and feet. I just wished that it worked for me as well as Lyrica did.

  • Jay you took the words right out of my mouth. I was given 50Mg and told 3x/day. I did that for a week and my hands and feet swelled up. That went away after 2 weeks, along with my short term memory and concentration. I also picked up a good 10lbs of pure belly fat. I don't mind the weight as long as it is not fat. I'm about where Mate is. 170lbs now. Should be more like 155lbs.

    I weened off it pretty fast with no side effects. I tried using it 1x/day at bedtime. Not much use. So I'm done with it. I take a Darvocet when I need a break from the pain. That just turns the volume down.
  • but boy, did it ever help the evil pains that were shooting down my legs. I haven't needed it lately, and for that I am grateful. It worked wonders for me, but I don't think it affected my memory (what was I saying??) :D I'm working on getting the pounds off. I get a new puppy next week, so that should help. I'll be doing lots more walking!

    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • Wish I'd known that before I took it for two months. I gained 15 lbs between the steroids, Lyrica, and lying on the couch for 6 months, and it just adds insult to injury when the doc tells me I need to lose weight!! I'll admit there was a little more chocolate eating when the pain got bad but not 15 lbs worth!! I am not sure it helped my pain that much either.
  • As an option to Lyrica and Neurontin for those suffering from weight gain, talk to your pain control doc about the possibility of Topamax (Topimirate).

    Topamax belongs to the same family as Lyrica and Neurontin (it's primarily an anticonvulsant drug) but it can also be used for nerve pain - however, it is no where near as widely used for this as the other two are. The good thing about Topamax is that it causes weight loss, not weight gain, as it is a hunger suppressant. It can have the other side effects that Lyrica and Neurontin have (short term memory loss, 'brain fog') but if you are primarily worried about weight gain then perhaps discuss Topamax with your doc.
    Keep positive!


    ...an old timer here and ex-moderator

  • Lyrica did absolutely nothing for me but make me stupid. I had a neurologist tell me I needed to take Neurontin. My PCP told me that Lyrica is "second generation" Neurontin and the side effects would be 20 times that of Lyrica. I shredded that script. None of the side effects ever went away until I quit taking it. It was frustrating and embarrassing to be halfway in the middle of a sentence and suddenly forget what I was talking about. Or walk into the grocery store and not remember why I was there. I've lost some weight again, but it's been slow. I'm down to 175 now.
Sign In or Register to comment.